Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS State College, PA

July 4, 2003Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2003, 11:43 PM EDT for Warren County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 11:43 PM EDT (03:43 UTC)
Expired
Jul 5, 2003, 12:30 AM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 122 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 050343
SVRCTP
PAC123-050430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1143 PM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 1230 AM EDT.

* AT 1143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COLUMBUS...OR 5 MILES NORTHEAST OF
  CORRY...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING CREEK AROUND 1150 PM.
  LOTTSVILLE AROUND 1155 PM.
  YOUNGSVILLE AROUND 1205 AM.
  RUSSELL AND WARREN AROUND 1215 AM.
  GERMANY AROUND 1225 AM.
  KINZUA DAM AROUND 1230 AM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. WIND0 GUSTS
MAY EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 4210 7967 4192 7973 4170 7898 4199 7894

DEVOIR/LIPTON

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:30 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 4, 8:30 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
830 PM EDT FRI JUL 04 2003

...CHANGES...

WILL ADJUST FIRST PERIOD AS NEEDED. WILL ADJUST POPS AND WEATHER A
LITTLE.

...DISC...

...SHORT TERM...

SOME SHOWERS AND STORMS MOVING ACROSS SOUTH CENTRAL PA NOW. ACTION
FALLING APART...STRONGEST WINDS ALOFT TO THE NORTH...AND QUITE WARM
ALOFT. ALSO PAST MAX HEATING.

...LONG TERM...

FRONT DOES NOT COME THROUGH NOW UNTIL AFTER 00Z WED. ANOTHER ROUND
OF SEVERE POSSIBLE. MRF HAS A MUCH STRONG WAVE FOR EARLY THU...IF IT
IS THAT STRONG...THEN A DECENT SHOT OF COOL AIR BEHIND IT...BUT ALSO
A MAJOR SEVERE WEATHER OUTBREAK.

HOWEVER...MODELS HAVE OVERDONE COOL DOWNS LATELY.

OVERALL...LOOKS LIKE MEAN RIDGE BUILDS OVER PLAINS...SIMILAR TO
1980. SUMMER MAY HAVE STARTED LATE...BUT COULD BE A WARM ONE.

ALSO WITH ALL THESE SYSTEMS...OUR YOUNG SEVERE WEATHER SEASON COULD
BECOME VERY BUSY DURING THE NEXT WEEK OR SO.

...OTHER...

WATCH EXPIRES AT 9 PM.

.CTP...
PA...NONE.

MARTIN
Hazardous weather outlook, Jul 4, 10:44 PM EDT, 59 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1044 PM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED OVERNIGHT. THE THREAT OF SEVERE
WEATHER HAS ENDED ACROSS CENTRAL PENNSYLVANIA. WHILE A STRONG
THUNDERSTORM COULD MOVE OFF LAKE ERIE INTO THE NORTHWESTERN
MOUNTAINS OF PENNSYLVANIA OVERNIGHT...THE THREAT OF WIDESPREAD
SEVERE WEATHER HAS ENDED.

.DAYS TWO THROUGH SEVEN...

MORE STRONG TO SEVERE STORMS COULD OCCUR AGAIN LATER IN THE DAY
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT EXPECTED OVERNIGHT...BUT MAY BE REQUIRED
LATER IN THE DAY ON SATURDAY.

MARTIN

In the hours before

Local storm report, Jul 4, 8:48 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
848 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    NEW CENTREVILLE           PA   WIND DAMAGE
07/04/03   SOMERSET                       TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Jul 4, 9:00 PM EDT, 2 hours 43 minutes before
PAZ004>006-010>012-017>019-024>027-033-034-045-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 PM EDT FRI JUL 4 2003

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
CENTRAL PENNSYLVANIA HAS EXPIRED...

WHILE A FEW SHOWERS AND STORMS WILL BE POSSIBLE OVERNIGHT...THE
THREAT OF SEVERE WEATHER HAS ENDED.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:21 PM EDTSevere Thunderstorm WarningCTPLancaster, York39 min
Jul 5, 4:08 PM EDTSevere Thunderstorm WarningCTPLancaster, York22 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.